Can Steroids (Such As Prednisone) Cause Acne?

Acne Can Be A Common And Troubling Side Effect Of Prednisone

Woman holding image with problematic skin
Acne is common in both young people and older people who are taking prednisone. If the acne is very troublesome, it might need treatment. berekin / Getty Images

Corticosteroids, and especially prednisone, are often prescribed to treat many inflammatory conditions, including inflammatory bowel disease (IBD).  Some people who take steroid medications such as prednisone can develop a type of acne (pimples or zits) called "steroid acne." 

Far from being a trivial adverse effect of a medication, acne breakouts can have a significant negative effect on quality of life.

People with IBD may feel as though dealing with the acne or having it treated is secondary to the IBD, and may hesitate to bring it up with healthcare providers. However, quality of life and feeling good about one's appearance is also vital to coping with the IBD and getting a flare-up under control. 

What Is Prednisone?

Prednisone is a cheap, effective medication and is prescribed by many physicians to get a flare-up of Crohn's disease or ulcerative colitis under control. Ideally, it should only be used for a short amount of time, but is sometimes used for longer periods in cases where the IBD isn't responding to anything else. The current goal of treatment for IBD is to get inflammation under control without using steroids, or at least, using them for as short a time as possible. 

Once the prednisone is started, it can't be discontinued suddenly because of the risks of certain side effects.

The dose of prednisone taken each day must be slowly lowered, and this can take weeks or even months. Prednisone is associated with many adverse effects, some of them very troublesome to patients, such as being hungry or moody, and others that are serious or long-lasting, such as eye problems. For these reasons and more, patients and physicians should try to use prednisone for the shortest amount of time possible if at all.

Steroid Acne

Acne is often thought of as a problem for adolescents, but steroid acne can happen to anyone taking steroids, regardless of their age, though it does tend to be more common in teens and adults. Steroid acne can appear on the face, chest, or back. Steroid acne will start to disappear when the steroid drug is tapered down and discontinued. However, acne treatments can be started while a patient is still taking prednisone.

Acne vulgaris. Acne vulgaris is the term used to describe one type of acne that occurs along with prednisone therapy. "Vulgaris" simply means "common," which is likely not very reassuring to those who are coping with it, because it is distressing, especially when it is on the face and neck. It often appears as very uniform lesions and might be more prevalent in people who have a tendency towards acne in the first place.

Malassezia (pityrosporum) folliculitis. This type of acne is caused by a yeast that is present in the hair follicle. It's estimated that anywhere from 75% to 98% of people have this yeast on their skin, and it's considered normal. What's not normal is when the yeast overgrows. It's more common on the chest and trunk, but can occur in other areas, and it can cause itching.

Interestingly, this skin condition was also discovered in a patient with Crohn's disease who was receiving Remicade, although not steroids, and was written up in a medical journal.

Treatments Are Available

The type of treatment that is used will depend on the type of acne present as well as several other factors such as other medications that are being taken and the severity of the acne. Accutane (isotretinoin) is usually not recommended for treating acne in people with IBD because, though this is rare, it may trigger symptoms such as diarrhea and rectal bleeding. Instead, topical cleansers and anti-acne agents such as benzoyl peroxide are recommended as the first step in treating the acne.

Oral antibiotics or antifungals might also be used for treatment. 

A Note From Verywell

Anyone who has concerns about acne that develops during prednisone therapy should consult a gastroenterologist, or a dermatologist who has experience in treating people with IBD. Remember that even though acne, especially on the face, can be difficult to live with, the acne will clear up when you taper down off the steroids. In the meantime, receiving treatment for the acne may help to clear up the skin until the prednisone is stopped.

Sources:

Crohn's and Colitis Foundation of America. "Treating Children and Adolescents." CCFA.org Oct 2011.

Nasir A, El Bahesh E, Whitten C, et al. "Pityrosporum folliculitis in a Crohn's disease patient receiving infliximab." Inflamm Bowel Dis. 2010; 16:7-8. 

Rashid RM. "Malassezia (Pityrosporum) Folliculitis." Medscape. 24 Jul 2016. 

Continue Reading